[Skip to Content]
[Skip to Content Landing]
Article
August 1993

Proptosis and Periorbital Edema due to Diltiazem Treatment

Author Affiliations

Petah Tiqva, Israel

Arch Ophthalmol. 1993;111(8):1027-1028. doi:10.1001/archopht.1993.01090080023010
Abstract

Diltiazem hydrochloride (Cardizem) is a calcium antagonist that is widely used in the treatment of angina pectoris and other cardiovascular disorders. This drug may cause rare orbital and ocular symptoms. We report a case of bilateral proptosis and periorbital edema that developed as side effects of diltiazem treatment and discuss the possible mechanism of the ocular side effects.

Report of a Case.  A 70-year-old man presented to our department with a 2-week history of progressive periorbital edema, mild proptosis, and visual blurring. Four weeks before his admission, diltiazem hydrochloride (90 mg/d) treatment was started owing to angina pectoris. On admission, the results of the physical examination revealed severe bilateral periorbital edema and erythema, mild proptosis, and conjuctival chemosis, as well as severe pedal edema and erythema (Figure).Visual acuity was 20/200 OD and 20/70 OS. Applanation tonometry was 18 mm Hg OU. Anterior segment biomicroscopy and the fundus examination were

First Page Preview View Large
First page PDF preview
First page PDF preview
×